Two-state solution to the lottery paradox

Philosophical Studies 177 (11):3465-3492 (2020)
Download Edit this record How to cite View on PhilPapers
Abstract
This paper elaborates a new solution to the lottery paradox, according to which the paradox arises only when we lump together two distinct states of being confident that p under one general label of ‘belief that p’. The two-state conjecture is defended on the basis of some recent work on gradable adjectives. The conjecture is supported by independent considerations from the impossibility of constructing the lottery paradox both for risk-tolerating states such as being afraid, hoping or hypothesizing, and for risk-averse, certainty-like states. The new proposal is compared to views within the increasingly popular debate opposing dualists to reductionists with respect to the relation between belief and degrees of belief.
Keywords
No keywords specified (fix it)
ISBN(s)
PhilPapers/Archive ID
LOGTST
Upload history
Archival date: 2020-04-15
View other versions
Added to PP index
2019-12-21

Total views
172 ( #34,454 of 64,205 )

Recent downloads (6 months)
51 ( #14,991 of 64,205 )

How can I increase my downloads?

Downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.